Alert archive / North Dakota / Heat Advisories in 2011

Heat Advisory 3, NWS Grand Forks, ND

August 1, 20118 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this heat advisory at Aug 1, 2011, 5:14 AM CDT for 8 counties in North Dakota; 6 counties in Minnesota. It took effect at Aug 1, 2011, 2:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2011, 5:14 AM CDT (10:14 UTC)
In effect from
Aug 1, 2011, 2:00 PM CDT
Expired
Aug 1, 2011, 8:00 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Clay County, MN, Grant County, MN, Norman County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4494 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
2.7
Supercell composite
21.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this heat advisory went out at Aug 1, 2:44 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 2:44 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 AM CDT MON AUG 1 2011

.UPDATE...HAVE ADDED HEAT ADVISORY GENERALLY ALONG AND SOUTH OF A
COOPERSTOWN/HILLSBORO/DETROIT LAKES AND FERGUS FALLS LINE AS
AFTERNOON HEAT INDICES WILL EXCEED 100 DEGREES.

&&

.PREV DISCUSSION... /ISSUED 229 AM CDT MON AUG 1 2011/

DISCUSSION...FORECAST CONCERNS WILL BE SHORT TERM CONVECTION
POTENTIAL/HEAVY RAINFALL AND TEMPERATURES. MODELS IN FAIRLY GOOD
AGREEMENT THROUGH PERIOD HOWEVER GFS PERFORMING BEST WITH NEAR
TERM SFC AND MOISTURE FIELDS AND WILL USE FOR DETAILS.

LINE OF DEEP/SEVERE CONVECTION ALONG WARM FRONTAL BOUNDARY WILL
CONTINUE TO PROPAGATE ENE WITH MAIN BAND ACROSS NORTHERN FA AND
FAR SE ND. EXPECT THIS TO CONTINUE IN SOME FORM AND WILL ORIENT
HIGHEST POPS THIS AREA FOR THE MORNING HOURS.

FOR REMAINDER OF THE DAY COULD SEE SOMEWHAT OF A BREAK IN
CONVECTION MID/LATE MORNING AS SHORTWAVE EXITS FA TO THE EAST.
AFTERNOON TEMPERATURES WILL HINGE GREATLY ON WARM FRONTAL POSITION
AND DEGREE OF PERSISTING CLOUD COVER. WILL COMPROMISE WITH
NUMERICAL GUIDANCE.

SURFACE LOW TO TRACK ALONG ND/SD BORDER AREA
TO TODAY REACHING NE SD BY EVENING WITH E/W FRONTAL BOUNDARY
ROUGHLY BISECTING FA. FAVORED POSITION FOR DEEP CONVECTION WILL BE
ALONG OR JUST NORTH OF BOUNDARY ACROSS E CENTRAL ND EASTWARD INTO
NW/WEST CENTRAL MN. JUST HOW CURRENT CONVECTION WILL LAY OUT LATE
AFTERNOON BOUNDARIES WILL MAKE ANY FURTHER REFINEMENT OF
CONVECTIVE INITIATION MORE OF A CHALLENGE THAT THE DAY SHIFT WILL
HAVE TO MONITOR. SEVERE THREAT WILL CERTAINLY EXIST WITH MOISTURE
RICH/ POTENTIALLY VERY UNSTABLE AIRMASS DEPENDENT ON HOW LONG
CLOUDS FROM EARLIER CONVECTION PERSISTS. HEAVY RAIN FALL WILL ALSO
BE A CONCERN WITH PRECIPITABLE H20 VALUES IN EXCESS OF 2 INCHES A
HEALTHY +3 STANDARD DEVIATION. FLASH FLOOD GUIDANCE CURRENTLY
BETWEEN 2.5-3.5 INCHES. FEEL MAJORITY OF FUTURE CONVECTION WILL BE
EAST OF CURRENT PCPN SO AT THIS POINT WILL NOT ISSUE FLASH FLOOD
WATCH BUT THIS WILL NEED TO BE ADDRESSED ON HOW CURRENT CONVECTION
PANS OUT.

SURFACE LOW WILL PROPAGATE EAST OVERNIGHT TO FAR WESTERN GREAT
LAKES BY MORNING WITH ASSOCIATED BOUNDARY LAYING TO SW MN TAKING
PCPN WITH IT BY MORNING. EXPECT MAIN BAND OF CONVECTION EAST OF
VALLEY REGION BY MIDNIGHT EXITING FA BY MORNING.

SURFACE HIGH PRESSURE AND DRIER COLUMN WILL MOVE INTO FA TUESDAY
FOR DRY PERIOD INTO MIDWEEK. TEMPERATURES WILL CONTINUE AT OR
ABOVE AVERAGE.

MID LEVEL RIDGE FLATTENS MID WEEK INTO MORE ZONAL PATTERN. WEAK
WAVE SURFACE BOUNDARY/SHORTWAVE WILL AFFECT FA THURSDAY FOR NEXT
CHANCE OF PCPN.

MORE SIGNIFICANT WAVE TO POTENTIALLY AFFECT FA UPCOMING WEEKEND.

AVIATION...PRIMARILY VFR CONDITIONS EXPECTED WITH LOCALIZED MVFR
CIGS/VSBY IN STRONGER STORMS ACROSS EASTERN ND INTO WESTERN MN
THIS AM. VFR CONDITIONS THIS AFTERNOON WITH MORE STRONG STORMS
EXPECTED FROM VALLEY EASTWARD TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR NDZ028>030-038-039-049-052-053.

MN...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR MNZ002-003-027-029-030-040.

&&

VOELKER
Hazardous weather outlook, Aug 1, 4:50 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
450 AM CDT MON AUG 1 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
450 AM CDT MON AUG 1 2011

...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING
WITH DAMAGING WINDS THE MAIN THREAT. THE FAVORED LOCATION WILL BE
ALONG AND SOUTH OF INTERSTATE 94 IN WEST CENTRAL MINNESOTA.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON
AND EVENING AS AN AREA OF LOW PRESSURE AND ASSOCIATED SURFACE
FRONT CROSSES THE REGION. THE STORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE UNTIL MIDNIGHT. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE THE MAIN THREAT. IN ADDITION LOCALLY
HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Aug 1, 2:16 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     FORT TOTTEN             47.98N 98.99W
08/01/2011                   BENSON             ND   OTHER FEDERAL

            TREES UPROOTED IN TOWN.

&&

JR
Local storm report, Aug 1, 5:01 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       3 SW FINLEY             47.48N 97.88W
08/01/2011  M6.00 INCH       STEELE             ND   PUBLIC

1245 AM     HAIL             3 SW FINLEY             47.48N 97.88W
08/01/2011  M1.75 INCH       STEELE             ND   PUBLIC

0145 AM     TSTM WND DMG     8 N TOLNA               47.94N 98.44W
08/01/2011                   NELSON             ND   TRAINED SPOTTER

            FLAG POLE DOWN AND TREE BRANCHES DOWN.

0145 AM     HEAVY RAIN       8 N TOLNA               47.94N 98.44W
08/01/2011  M1.50 INCH       NELSON             ND   TRAINED SPOTTER

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:42 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom63 min
Aug 1, 12:41 AM CDTSevere Thunderstorm WarningFGFGriggs, Steele, Traill64 min
Aug 1, 1:03 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey57 min
Aug 1, 1:29 AM CDTSevere Thunderstorm WarningFGFBarnes, Eddy, Griggs, Nelson46 min
Aug 1, 2:05 AM CDTSevere Thunderstorm WarningFGFBarnes, Grand Forks, Griggs, Nelson, Ramsey, Steele and 2 more40 min
Aug 1, 2:37 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill, Walsh53 min
Aug 1, 3:16 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland59 min
Aug 1, 3:56 AM CDTAreal Flood AdvisoryFGFGriggs, Steele7 hr
Aug 1, 4:15 AM CDTSevere Thunderstorm WarningFGFRichland60 min
Aug 1, 4:23 AM CDTAreal Flood AdvisoryFGFCass7 hr
Aug 1, 5:37 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent5 hr
Aug 1, 7:17 AM CDTFlash Flood WarningFGFBarnes, Cass, Griggs, Steele4 hr
Aug 1, 11:43 AM CDTRiver Flood WarningFGFRichland4 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFRichland8 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFBarnes8 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFRansom9 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass, Richland25 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass25 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass6 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass, Ransom48 hr
Aug 1, 11:43 AM CDTRiver Flood WarningFGFCass23 hr
Aug 1, 3:29 PM CDTFlash Flood WatchFGFBarnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more13 hr
Aug 1, 5:13 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin62 min
Aug 1, 11:43 AM CDTRiver Flood WarningFGFClay4 days
Aug 1, 11:43 AM CDTRiver Flood WarningFGFClay5 days

Nearby

Heat Advisories in North Dakota, 2011Heat Advisories in Minnesota, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.